I'm a 20 year old female, I weigh 165lbs and I'm 5ft 7. I have been taking the Proton Pump Inhibitor Drug Lansoprazole for my Hiatus Hernia/Acid Reflux for roughly 3 years now. I started with 30mg per day and the past year I had to up my dose to 60mg per day due to my severe acid reflux.
For the past 12 months I have been experiencing what can only be described as Fatigue, brain fog and exhaustion. It is the type that isn't helped by sleep, rest, or even suggested by my doctor, excercise. Infact the latter only makes it 10x worse.
By brain fog, I can only describe it as 'hitting a dead end'. I forget very easily, (sometimes even mid sentence), and I struggle to concentrate. This all seems to be getting worse gradually but surely. To say all of the above has had a huge affect on my social, and professional life would be an understatement.
After looking up the main causes of fatigue, (one being Gladular Fever/EBV, which I did have around 2 years ago), I found that due to Lansoprazole greatly reducing the amount of acid produced in the stomach, there could well be a risk of becoming B12 defficient because the stomach needs this acid to break down B12 from the diet.
So my question/questions is this...
What are the chances of me actually having a B12 deficiency? Are there any other particularly obvious/common symptoms other than what I am already experiencing? What is the solution to B12 deficiency?
Lansoprazole interferes with the absorption of vitamin B12 from food .There could be a fall in vitamin B12 status due to decreased stomach acid. It is important to confirm that you are suffering from vitamin B12 defficiency.After conducting a thorough history and physical examination a complete blood count, peripheral blood smear, and serum cobalamin may be done as part of initial laboratory assessment. The serum cobalamin test is readily available and generally affordable useful to detect low serum vitamin B12 levels. Treatment options are oral and intramuscular or subcutaneous preparations. It is best to consult a doctor nd get evaluated. Do discuss above mentioned tests with him. Do keep me posted on how you are doing.
Best luck and regards!
An excellent article about the importance of stomach acid is "HCL - The most important supplement ever?" An excerpt...
"Stomach acid is necessary for the following functions:
* Absorption of at least 8 nutrients are dependant on adequate stomach acid: calcium, B9 and B12, magnesium, zinc, iron, vitamin C and beta carotene
* Absorption of anti oxidant vitamins A and E, putting you at greater risk of oxidative stress and chronic inflammation
* Breakdown of protein for use in tissues and muscle synthesis
* Activation of enzymes, hormones, and neurotransmitters
* Prevention of bacterial pathogens from going into the lower GI tract, causing infection, and putting you at risk of disease and stomach cancer
Many people think gastric stress is normal. It is not. A strangely common misconception is that Westerners have too much stomach acid. This is rarely true!"
My mother takes betaine HCL with pepsin supplements (to increase her severely low stomach acid) and digestive enzyme supplements to help with digestion. Her severe GERD and severe LPR are history.
She still has a hiatus hernia so these supplements are gold. Acid blockers are not the answer. Something my mother found out the hard way after taking nexium for almost 6 years with dozens of severe symptoms (a few that were life threatening). Say goodbye to your health on prolonged use of acid blockers.
A problem with blocking acid is the rebound effect -- in order to digest protein, the stomach must produce acid, so if you block it the stomach just produces more. Thus your need for constantly increased dosages. This problem can often be treated naturally. Be careful, though, with Betaine HCL -- for some people this supplement is harmful. Research carefully. You might want to consult a health professional who uses integrated medicine or a naturopath to get a different possible course of treatment that goes to the source of your problem instead of suppressing it, as medication does. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.